Hail, Kay
- When
- May 13, 5:34 PM CST
- Where
- Kay County, Nardin
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.810, -97.450
A cold front moved south into Oklahoma during the evening of the 13th and early on the 14th. Widespread thunderstorms developed over much of the eastern two thirds of Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front moved south into Oklahoma during the evening of the 13th and early on the 14th. Widespread thunderstorms developed over much of the eastern two thirds of Oklahoma. Deep moisture and favorable atmospheric conditions allowed for thunderstorms to become severe along and south of the cold. A strong cap over western Oklahoma didn't allow for much development, although thunderstorms were able to develop west during the late evening hours. All forms of severe weather developed as several supercell thunderstorms developed. Hail up to baseball size, wind gusts over 60 mph, and four tornadoes were reported as the evening progressed. Damage was reported, especially with the tornadoes. The worst damage was reported with a tornado that moved from Gracemont to near Anadarko. Luckily, no injuries were reported with any of the damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:32 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT WED MAY 13 2009
.AVIATION...
/0Z TAFS/... A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION
TONIGHT. THUNDERSTORMS WILL DEVELOP NEAR THE FRONT BECOMING
WIDESPREAD AND MOVING ACROSS THE AREA. HOWEVER... KGAG/KWWR WILL
MOST LIKELY REMAIN DRY. THUNDERSTORMS WILL SHIFT SE OF MOST TAF
SITES THURSDAY MORNING.
MAXWELL
&&
.PREV DISCUSSION... /ISSUED 313 PM CDT WED MAY 13 2009/
DISCUSSION...ANTICIPATING AN ACTIVE EVENING OF SEVERE WEATHER AND
HEAVY RAIN. FOR THE FIRST TIME IN MANY DAYS...THE ENTIRE REGION WAS
IN THE WARM SECTOR RELATIVE TO THE FRONTAL ZONE THAT HAS BEEN
OSCILLATING ACROSS THE REGION IN RECENT WEEKS. MOISTURE WAS
DEEP...WITH MIDDLE TO UPPER 60S DEWPOINTS COMMON. THE MAXIMUM IN MID
LEVEL TEMPERATURES AND CAP STRENGTH HAD MOVED OUT OVER THE
DRYLINE...MAKING THUNDERSTORMS DEVELOPMENT LESS LIKELY IN WESTERN
OKLAHOMA AND NORTH TEXAS COMPARED TO YESTERDAY. BASED ON SATELLITE
AND UPPER AIR ANALYSES...AND A CONSISTENT MODEL SIGNAL...WE DO
ANTICIPATE THE CAP WILL WEAKEN ALONG THE COLD FRONT. STORMS WILL
DEVELOP THIS EVENING FROM NORTH CENTRAL INTO AT LEAST CENTRAL
OKLAHOMA...WITH A LOWER CHANCE FARTHER SOUTHWEST.
THE NAM HAS BEEN REMARKABLY CONSISTENT IN ITS RUNS OVER THE PAST 48
HOURS OR MORE. IT PLACES A STRONG MAXIMUM IN PRECIPITATION OVER
CENTRAL OKLAHOMA AFTER DARK TONIGHT...PERHAPS SIGNALING WHERE
THUNDERSTORM OUTFLOW WILL MEET WITH THE LOW LEVEL JET DURING ITS
MAXIMUM INTENSITY. THE CENTRAL AND SOUTHERN PORTIONS OF OUR FLASH
FLOOD WATCH LOOK WELL WARRANTED...ALTHOUGH THE MAXIMUM COULD ALSO
OCCUR A LITTLE FARTHER EAST DEPENDING ON CAP STRENGTH. THE FAR
NORTHERN PORTION OF THE FLOOD WATCH WILL SEE THE STRONGEST ACTIVITY
EARLY THIS EVENING...BUT THERE IS A SECOND TROUGH ANALYZED AT
700-500 MB...THAT WILL SUPPORT SCATTERED REDEVELOPMENT OF HIGHER
BASED THUNDERSTORMS ACROSS NORTHERN OKLAHOMA AFTER MIDNIGHT.
WE HAVE ALSO ISSUED A WIND ADVISORY FOR THE OVERNIGHT PERIOD IN
WESTERN OKLAHOMA. MODELS DEPICT A 50 KNOT...NORTHERLY LOW LEVEL JET
BEHIND THE COLD FRONT. COLD ADVECTION SYNCED WITH STEEP LOW LEVEL
LAPSE RATES WILL LIKELY BRING WINDS TO THE SURFACE FOR AT LEAST A
FEW HOURS. THE EVENT COULD BE MARGINAL...BUT WOULD RATHER COVER IT
IN ANTICIPATION...TO LIGHTEN THE WORKLOAD FOR THE BUSY EVENING SHIFT.
IN THE WAKE OF ACTIVITY TONIGHT...WIDESPREAD CLOUDS WILL FILL THE
FRONTAL ZONE AND EXPAND BACK NORTHWARD ON THURSDAY. THIS SHOULD KEEP
TEMPERATURES IN THE 60S TO LOW 70S. FARTHER SOUTH...THE FRONT IS
FORECAST TO STALL NEAR THE RED RIVER. ALTHOUGH WE MAINTAIN LOW RAIN
CHANCES THURSDAY AND THURSDAY NIGHT...THE CAP WILL BE REBOUNDING
FROM THE SOUTHWEST...AND UPPER SUPPORT WILL BE MINIMAL OR SLIGHTLY
NEGATIVE FOR SUSTAINING THUNDERSTORMS.
FRIDAY THEN LOOKS VERY SIMILAR TO TODAY...IN THAT THE WARM FRONT
WILL LIFT NORTH...ALLOWING TEMPERATURES AND INSTABILITY TO
INCREASE...JUST BEFORE ANOTHER COLD FRONT ARRIVES FROM LATE IN THE
DAY THROUGH FRIDAY NIGHT. ANOTHER ROUND OF STRONG THUNDERSTORMS IS
POSSIBLE. THIS COULD BE THE FINAL IN OUR SERIES OF SYSTEMS...
HOWEVER...AS STRONGER...DRIER HIGH PRESSURE BUILDS DOWN THE FRONT
RANGE OF THE ROCKIES AND INTO THE SOUTHERN PLAINS LATER THIS WEEKEND.
PREV DISCUSSION... /ISSUED 1234 PM CDT WED MAY 13 2009/
AVIATION...
MOSTLY CLEAR SKIES EXPECTED AT ALL SITES THROUGH THIS AFTERNOON.
WINDS WILL SHIFT TO THE NORTHWEST BY 13/1900 AT BOTH KWWR AND
KGAG. THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THAT WILL BE
PUSHING NORTH TO SOUTH... BEGINNING WITH KPNC BY 14/0000 AND BY
14/0200 AFFECTING KOKC...KOUN...KCSM...KLAW. VISIBILITIES WILL BE
GREATLY REDUCED BY +TSRA AND GR IS POSSIBLE WITH ANY
THUNDERSTORM.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 58 71 64 84 / 70 20 20 10
HOBART OK 57 75 64 86 / 40 10 10 20
WICHITA FALLS TX 63 80 69 88 / 30 20 10 10
GAGE OK 47 76 60 83 / 30 10 10 30
PONCA CITY OK 56 71 60 80 / 70 20 30 20
DURANT OK 68 83 68 88 / 40 20 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OKZ006>008-
011>013-017>020-023>032-040-042-043.
WIND ADVISORY UNTIL 4 AM CDT THURSDAY FOR OKZ009>011-014>017-021-
022.
TX...NONE.
&&
09/25/25HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT WED MAY 13 2009
OKZ004>048-050>052-TXZ083>090-141100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
608 PM CDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PARTS OF NORTH CENTRAL AND CENTRAL OKLAHOMA. SURROUNDING THE
MODERATE RISK... IS A SLIGHT RISK AREA THAT ENCOMPASSES THE
REMAINDER OF WESTERN AND SOUTHERN OKLAHOMA AND MOST OF WESTERN NORTH
TEXAS.
LOCATION...
THE MODERATE RISK AREA IS GENERALLY EAST AND NORTH OF A LINE
EXTENDING FROM ALVA... TO WEATHERFORD... TO LINDSAY... TO ADA. THE
SLIGHT RISK AREA COVERS WESTERN AND SOUTHERN OKLAHOMA AND MOST OF
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
TONIGHT.
IMPACTS...
LARGE... DAMAGING HAIL UP TO BASEBALL SIZE...ESPECIALLY EARLY THIS
EVENING. DAMAGING WIND GUSTS TO 75 MPH WILL ALSO BE POSSIBLE.
TORNADOES WILL ALSO BE POSSIBLE...MAINLY WITH STORMS THIS EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM N
THROUGH TONIGHT.
DISCUSSION...
A COLD FRONT MOVING SOUTH THIS EVENING IS PROVIDING SUFFICIENT LIFT
FOR THUNDERSTORMS IN THE VERY UNSTABLE AIRMASS. THUNDERSTORMS WILL CONTINUE
TO DEVELOP NEAR THE FRONT AS IT APPROACHES INTERSTATE 40 DURING THE
EVENING. THROUGH THE NIGHT THUNDERSTORMS WILL EVOLVE INTO A LARGE
COMPLEX THAT WILL MOVE CENTRAL...SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA.
WIND SPEEDS MAY BE ADEQUATE OVER THE NORTHERN HALF OF OKLAHOMA TO
SUPPORT SUPERCELL THUNDERSTORMS... WHICH COULD BE ENHANCED BY THE
LOW LEVEL WIND SHEAR NEAR THE COLD FRONT. IT IS THESE THUNDERSTORMS
THAT COULD PRODUCE A TORNADO.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL RESULT IN FLOODING OR PONDING OF WATER
ALONG STREAMS AND IN OTHER LOW-LYING AREAS. THE GREATEST THREAT OF
FLOODING IS IN CENTRAL AND SOUTHERN OKLAHOMA WHERE THE GROUND
REMAINS NEARLY SATURATED FROM PREVIOUS RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY. THE CHANCE OF
THUNDERSTORMS WILL INCREASE FRIDAY NIGHT AND SATURDAY AS ANOTHER
COLD FRONT MOVES THROUGH THE AREA.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH STORMS THAT
FORM ALONG THE FRONT FRIDAY NIGHT AND SATURDAY. THIS MAY RESULT
IN FLOODING OR PONDING OF WATER ALONG STREAMS AND IN OTHER LOW-LYING
AREAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM THURSDAY.PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
402 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 4 ESE ERICK 35.19N 99.80W
05/12/2009 M62.00 MPH BECKHAM OK MESONET
0900 PM TSTM WND GST 1 W ERICK 35.21N 99.88W
05/12/2009 E70.00 MPH BECKHAM OK TRAINED SPOTTER
TWO INCH DIAMETER TREE LIMBS WERE DOWNED FROM ONE MILE
WEST OF ERICK TO ERICK.
0900 PM HAIL 10 SW QUANAH 34.19N 99.87W
05/12/2009 E0.88 INCH HARDEMAN TX LAW ENFORCEMENT
NEAR THE LAZY U RANCH
0909 PM HAIL ERICK 35.21N 99.87W
05/12/2009 E1.25 INCH BECKHAM OK LAW ENFORCEMENT
QUARTER TO HALF DOLLAR HAIL.
0920 PM TSTM WND GST 1 NE ELK CITY 35.41N 99.40W
05/12/2009 M59.00 MPH BECKHAM OK AWOS
ELK CITY AIRPORT
0925 PM TSTM WND DMG 5 WSW ELK CITY 35.38N 99.49W
05/12/2009 BECKHAM OK TRAINED SPOTTER
SIGNS WERE BLOWN DOWN ONTO INTERSTATE 40 NEAR EXIT 26.
WEST BOUND LANES WERE CLOSED DUE TO SIGNS ON THE ROADWAY.
0935 PM HAIL 2 W CROWELL 33.98N 99.76W
05/12/2009 E2.75 INCH FOARD TX LAW ENFORCEMENT
0940 PM TSTM WND DMG 1 ENE FOSS 35.46N 99.16W
05/12/2009 WASHITA OK TRAINED SPOTTER
THE STRONG WINDS CAUSED AN 18-WHEELER TO JACKNIFE ON
INTERSTATE 40, BLOCKING ALL LANES OF TRAFFIC. THE WINDS
WERE ESTIMATED OF AT LEAST 60 MPH.
0943 PM HAIL 1 N CROWELL 34.00N 99.72W
05/12/2009 E2.50 INCH FOARD TX STORM CHASER
0945 PM TSTM WND GST 3 S ALTUS 34.59N 99.33W
05/12/2009 M59.00 MPH JACKSON OK MESONET
0955 PM TSTM WND GST 4 S TIPTON 34.44N 99.14W
05/12/2009 M60.00 MPH TILLMAN OK MESONET
0958 PM HAIL 2 S CHILLICOTHE 34.23N 99.51W
05/12/2009 E1.00 INCH HARDEMAN TX AMATEUR RADIO
1015 PM FLOOD 7 N CHILLICOTHE 34.36N 99.51W
05/12/2009 HARDEMAN TX AMATEUR RADIO
WATER OVER THE ROADWAY
1026 PM HAIL HOLLISTER 34.34N 98.87W
05/12/2009 E0.88 INCH TILLMAN OK EMERGENCY MNGR
1035 PM TSTM WND GST 2 ENE CHATTANOOGA 34.44N 98.62W
05/12/2009 M66.00 MPH COMANCHE OK FIRE DEPT/RESCUE
1127 PM HAIL CYRIL 34.90N 98.20W
05/12/2009 E1.00 INCH CADDO OK AMATEUR RADIO
1132 PM TSTM WND GST 3 NW CHICKASHA 35.07N 97.99W
05/12/2009 M58.00 MPH GRADY OK AWOS
CHICKASHA AIRPORT
1150 PM NON-TSTM WND GST 1 W KINGFISHER 35.86N 97.95W
05/12/2009 M59.00 MPH KINGFISHER OK MESONET
WIND GUSTS OVER 50 MPH BETWEEN 1145 PM AND 1210 AM.
1230 AM NON-TSTM WND GST 5 WNW EL RENO 35.56N 98.04W
05/13/2009 M57.00 MPH CANADIAN OK MESONET
NUMEROUS WIND GUSTS OVER 50 MPH BETWEEN 1215 AM AND 115
AM.
1243 AM NON-TSTM WND GST 2 S GUTHRIE 35.85N 97.42W
05/13/2009 M61.00 MPH LOGAN OK ASOS
AT GUTHRIE-EDMOND REGIONAL AIRPORT /KGOK/.
1255 AM NON-TSTM WND GST 5 W YUKON 35.49N 97.82W
05/13/2009 M55.00 MPH CANADIAN OK AWOS
AT PAGE AIRPORT /KRCE/.
0110 AM NON-TSTM WND DMG 4 SW EDMOND 35.61N 97.52W
05/13/2009 OKLAHOMA OK AMATEUR RADIO
POWER LINES REPORTED DOWNED ALONG MEMORIAL ROAD BETWEEN
SANTA FE AVENUE AND WESTERN AVENUE.
0124 AM NON-TSTM WND GST 2 WNW WARR ACRES 35.53N 97.65W
05/13/2009 M74.00 MPH OKLAHOMA OK ASOS
AT WILEY POST AIRPORT /KPWA/.
0130 AM NON-TSTM WND DMG 5 NW OKLAHOMA CITY 35.53N 97.56W
05/13/2009 OKLAHOMA OK EMERGENCY MNGR
ROOF DAMAGE TO APARTMENTS NEAR NORTHWEST EXPRESSWAY AND
MAY AVENUE. TIME UNKNOWN.
0130 AM NON-TSTM WND DMG 5 NNW WARR ACRES 35.59N 97.65W
05/13/2009 OKLAHOMA OK EMERGENCY MNGR
TREE BLOWN ONTO CAR NEAR NORTHWEST 122ND AND COUNCIL.
TIME UNKNOWN.
0135 AM NON-TSTM WND GST 2 ENE SPENCER 35.53N 97.34W
05/13/2009 M58.00 MPH OKLAHOMA OK MESONET
NUMEROUS WIND GUSTS ABOVE 50 MPH BETWEEN 125 AM AND 220
AM.
0135 AM NON-TSTM WND GST 6 N OKLAHOMA CITY 35.55N 97.51W
05/13/2009 M59.00 MPH OKLAHOMA OK MESONET
NUMEROUS WIND GUSTS ABOVE 50 MPH BETWEEN 105 AM AND 2 AM.
0150 AM NON-TSTM WND GST 4 W OKLAHOMA CITY 35.47N 97.58W
05/13/2009 M50.00 MPH OKLAHOMA OK MESONET
&&
DEWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 543 PM CDT WED MAY 13 2009 OKZ007-132300- GRANT OK- 543 PM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF RENFROW AT 543 PM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 546 PM CDT WED MAY 13 2009 OKZ011-132300- MAJOR OK- 546 PM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF FAIRVIEW AT 546 PM CDT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN MAJOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL NARDIN 36.81N 97.45W
05/13/2009 E1.75 INCH KAY OK PUBLIC
HAIL UP TO GOLF BALL SIZE JUST BEGAN FALLING WITHIN THE
PAST FEW MINUTES.
&&
LAMERSThe Vance AFB radar (KVNX), 61 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
49 hail, 18 thunderstorm wind, 4 tornado, 3 flash flood, 2 lightning. Local standard time, as filed.
Very heavy quarter-size hail was reported near mile marker 223 on Interstate 35.
Quarter- to golf ball-size hail was reported.
The tornado developed nine miles south of Nardin and remained nearly stationary before dissipating. No damage to structures were reported with the tornado.
Nickel- to quarter-size hail was reported.
Quarter- to half-dollar-size hail was reported.
Radar data and damage reports indicate the tornado traveled from one and one-half miles southwest of Billings to four miles east-southeast of Billings. Trees and power lines were damaged along its path as it moved east-southeast. Monetary damage estimates were not available.
A large amount of hail over golf ball-size was reported.
A large amount of golf ball-size hail covered the ground.
Up to golf ball-size hail for nearly 10 minutes, covering the ground.
The hail was accompanied by estimated 50 to 60 mph winds.
Lots of quarter- to golf ball-size hail caused some minor roof damage. Monetary damages were estimated.
A wind gust to 50 knots was measured at the Stillwater Regional Airport, KSWO.
The quarter- to half dollar-size hail was accompanied by estimated 50 to 60 mph winds.
The hail was reported on West Main Street by the fire department.
The hail was reported at the Seward Road exit on Interstate 35.
The tornado developed southeast of Gracemont and moved south along and just east of Highway 8/281 toward the east side of Anadarko. Hundreds of trees, power lines/poles, and fences were destroyed along its path, with numerous homes, barns, and outbuildings receiving significant roof and siding damage. More significant damage occurred on the northeast and east sides of Anadarko, with homes sustaining major damage along Country Club Road. The tornadic winds also damaged the roof and walls of a strip mall. The tornado finally lifted 1.5 to 2 miles southeast of Anadarko. In all, monetary damages were estimated at $50 million, which covered both the tornado damage and damage associated with the rear flank downdraft.
Widespread damage was reported over much of Anadarko due to the rear flank downdraft (RFD) of the supercell moving southeast. Winds may have exceeded 80 mph with the wind, west of a tornado that was affecting areas over the eastern portion of the city. At least 230 homes and business' were damaged from both the RFD and the tornado, including the courthouse which lost part of its roof. Other buildings sustained heavy roof damage, with a few older buildings sustaining wall collapses. In all, nine homes were destroyed and thousands of trees were severely damaged or destroyed. Large trees blocking both Highway 62 and 281 made it difficult for emergency responders to reach the scene. At least ten people were trapped for a short time due to debris over top of their storm cellars. Power was out to the town through the early morning of the 14th, with some areas not coming back on until later in the day. Monetary damages for the tornado and RFD have been estimated at $50 million.
Up to two inch hail was reported by a NSSL employee.
The wind gust was measured at the Chandler mesonet site.
The hail was reported near Lake Hefner.
An entire roof of a trailer was blown off and the trailer was moved eight feet. Monetary damages were estimated.
Numerous trees and power lines were downed around Fletcher. A roof was also removed from a residence. Monetary damages were estimated.
A roof was partially removed from a mobile home. The location was approximately 1.5 miles south of Highway 277 on Lake Burtchi Road. Monetary damages were estimated.
Numerous tree limbs and power lines were downed around Sterling. Monetary damages were estimated.
Lightning struck four homes, sparking a fire that caused substantial damage to the residences. Four firefighters were injured while responding to the fires, although the injuries were not serious. Monetary damage estimates were not available.
No damage was reported with the wind gust.
The tornado developed over the northwest side of lake and moved south-southeast along the western shore. A boat dock was damaged and trees and other small structures sustained minor damage. Monetary damage estimates were not available.
Highway 281 was closed north out of Anardarko. Highway 62 east of Anadarko was also closed.
The hail was relayed by KFOR-television.
Numerous county roads were flooded due to several rounds of heavy rainfall.
The hail was reported at the intersection of Highway 81 and Camelback Road.
Several farm outbuildings were badly damaged or destroyed. Monetary damage estimates were not available.
Hail up to two inches in diameter was reported in and around Duncan.
Several trees were uprooted and some structural damage was reported to a bank near Highway 81 and Plato Road. Monetary damage estimates were not available.
Several large tree limbs and power lines were downed due to the wind, causing widespread power outages. Monetary damages were estimated.
The wind gust was measured at mile marker 40 on Interstate 35.
The wind gust was measured at mile marker 55 on Interstate 35.
The hail was reported on the west side of Lawton.
Hail up to baseball-size was reported on the northwest side of Lawton. At least 1000 cars sustained hail damage, including broken windshields and multiple dents. Monetary damage estimates were not available.
A lightning bolt struck a house near Highway 76 in Pruitt City. The house was destroyed. Monetary damages were estimated.
Twelve to eighteen inches of water was flowing over the road leading into Lake Ellsworth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175485, 175486, 175487, 175489, 175490, 176176, 175492, 175479, 175493, 175494, 175495, 175496, 175480, 175497, 175498, 175499, 175500, 175501, 175502, 175503, 175504, 175505, 175506, 175507, 175508, 175509, 175510, 175511, 175512, 175513, 175514, 175517, 175518, 175519, 175481, 176233, 175520, 175522, 175523, 175524, and more.